Radiographic studies Of little help in this setting

2. ECG. It is of paramount importance to obtain an ECG as quickly as possible, because cardiac manifestations may be silent on physical exam. As serum potassium level rises, the balance between intracellular and extracellular ions is disturbed, which in turn interferes with repolarization at the end of the action potential. The ECG provides excellent evidence of the degree of this disturbance, as clearly distinct changes can be seen in succession as serum potassium level rises (Table I—11).

V. Plan. There are multiple methods by which to lower serum potassium level. Intensity of therapy depends on child's serum level and symptoms. Typically a serum level < 6 mEq/L in an asymptomatic patient with no ECG findings requires only close monitoring, follow-up, and limitation of potassium supplied to the body. Etiology, rate of rise, and symptoms must all be taken into consideration when determining appropriate therapy. Clinician must also consider the rate at which the applied therapy will lower serum potassium.

A. Stop Any Potassium Going to Patient. This may seem like an obvious treatment; however, "routine" fluids containing potassium, or blood products that may have relatively high potassium content due to cell lysis, are sometimes overlooked. This action is particularly essential in patients with renal failure.

B. Volume Expansion. Increasing the intravascular volume with potassium-free solutions such as normal saline will dilute the relative concentration of serum potassium.

C. Loop Diuretics. These agents work via inhibition of a sodium-potassium-chloride co-transporter, producing increased renal excretion of potassium. In addition, increased urine output helps renal potassium excretion.

D. Sodium Polystyrene Sulfonate (Kayexalate). May be given orally or rectally. It serves as a potassium binder and is quite effective in reducing serum potassium; however, its effects are not immediate because absorption via the GI tract is necessary.

E. Inhaled ^-Agonist. This therapy is easily administered if no contraindication exists. Use with caution in hyperkalemic patients who

TABLE I-11. ECG CHANGES ASSOCIATED WITH CHANGES IN SERUM POTASSIUM LEVEL

Serum K+ Level (mEq/L)a

ECG Changes

6-7

Peaked T waves

7-8

Widened PR interval, decreased P wave

> 8

Widened QRS complex, sinusoidal wave

a Values listed are approximate.

a Values listed are approximate.

already demonstrate significant ECG changes. This therapy is not immediate, because administration may take several minutes. Insulin and Glucose. Insulin causes an intracellular shift of potassium. Glucose is administered to help prevent hypoglycemia after insulin administration. Typical insulin dosing is 0.1 unit/kg with glucose, 0.5 g/kg.

Sodium Bicarbonate. Producing a metabolic alkalosis with the administration of sodium bicarbonate will cause a rapid intracellular shift of potassium. Typically 1 mEq/kg per dose of bicarbonate is given.

Calcium. Calcium therapy should be instituted in patients with ECG changes and hyperkalemia. Calcium itself will not improve hyperkalemia; however, calcium will serve to stabilize the cardiac membrane and delay development of more significant dysrhythmias. Typical calcium dosing is 10 mg/kg of calcium chloride, or 50 mg/kg of calcium gluconate.

Hemodialysis. Emergent hemodialysis is sometimes necessary to treat severe hyperkalemia. This method is typically instituted in the setting of renal failure and an ongoing expectation that dialysis will need to be continued. Peritoneal dialysis may be technically easier; however, it is not as reliable a method as hemodialysis for potassium removal.

VI. Problem Case Diagnosis. Serum potassium level in the 6-year-old boy became elevated as a result of massive cell death that occurred while he underwent treatment for leukemia. His earliest symptom was simple tingling of the extremities. If not treated, patient would proceed to develop a potentially lethal cardiac dysrhythmia.

VII. Teaching Pearl: Question. A patient has a serum potassium level of 7.1 mEq/L and peaked T waves on a cardiac monitor. The senior resident orders a calcium bolus in order to lower the serum potassium. Is this action correct?

VIII. Teaching Pearl: Answer. Administration of calcium to a symptomatic hyperkalemic patient is appropriate. However, calcium will act only to stabilize the cardiac myocyte membrane and delay the onset of dysrhythmia. An appropriate action would be to give calcium plus IV bicarbonate, or glucose and insulin, or both, to lower the serum potassium level.

0 0

Post a comment